Atomoxetine-associated myocardial infarction: case report

February 19, 2011, 7:05 pm

★★½☆☆

Atomoxetine-Induced Myocardial Infarction. Seifi A et al. South Med J February 2011;104:153-154.

Abstract

Atomoxetine (Strattera®, Eli Lilly and Co.) is a selective norepinephrine reuptake inhibitor marketed as a non-stimulant agent for treatment of attention deficit hyperactivity disorder (ADHD).  Although atomoxetine has been associated with increased heart rate and blood pressure, previous reports have suggested that adverse effects were generally mild and self-limited.

This case report describes a 20-year-old woman who presented to the emergency department one week after being started on atomoxetine (25 mg/day) for ADHD, complaining of severe chest pain. Myocardial infarction was diagnosed.  Urine drug screen was negative for cocaine or amphetamines.  Further workup revealed an ejection fraction of 40% with global hypokinesia and normal coronary arteries. On repeat testing after the symptoms resolved, a MUGA scan showed normal cardiac function with an ejection fraction of 80%.  The patient had no other medical problems or apparent risk factors of cardiac disease.  The myocardial infarction was considered most likely caused by atomoxetine, possibly from coronary vasospasm.

This paper provides a useful opportunity to think about atomoxetine, but if the drug did in fact precipitate the myocardial infarction, such an event must be exceedingly rare.  Atomoxetine has been used to treat ADHD for almost a decade, and I am not aware of any similar cases being reported. This reminded me of something Dr. Jerome Hoffman one wrote about case reports, explaining somewhat tongue-in-check why many medical journals would be eager to publish a report about a person who –after a drinking binge — was suddenly able to play the Bach Sonatas and Partitas beautifully despite never before having touched a violin:

Indeed, a reasonable clinician, on reading the typical case report of this genre would do well to take from it the exact opposite of whatever it purported to show. This is because the only reasonable interpretation of such a case is either a) the report is inaccurate (the patient was not drunk, or the beautiful music was actually coming from the CD player situated behind the drunk patient), or b) this was a miraculous event, destined to occur only once in a lifetime — and since it has already happened to the patient in the paper, it will almost certainly not happen again to your patients! (Rethinking Case Reports: Highlighting the extremely unusual can do more harm than good. West J Med 1999 May;170:253-4. The entire essay can be read here.

Comments are closed.